Idaho, 2011Wildfire in Idaho, September 29 to 30, 2011
September 29 to 30, 2011 · NWS OTX · 1 event in 1 county or zone
A lightning strike started a wildfire just after noon on September 29th. The fire continued to burn through the middle of October and consumed a total of 1,385 acres of forest timber.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike started a wildfire just after noon on September 29th. The fire continued to burn through the middle of October and consumed a total of 1,385 acres of forest timber.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 29, 9:27 AM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 29, 9:27 AM PST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1027 AM PDT THU SEP 29 2011
.SYNOPSIS...
HIGH PRESSURE WILL BE OVER THE REGION RESULTING IN MOSTLY SUNNY
SKIES AND SEASONABLE WARM TEMPERATURES. THIS WEATHER PATTERN WILL
CONTINUE INTO FRIDAY. OVER THE WEEKEND LOW PRESSURE WILL MOVE IN
AND ALLOW FOR COOLER TEMPERATURES AND A RETURN OF UNSETTLED WET
WEATHER. THE COOL AND WET PATTERN WILL EXTEND THROUGH MUCH OF
NEXT WEEK.
&&
.DISCUSSION...
TODAY THROUGH FRIDAY...HIGH PRESSURE WILL BE OVER THE INLAND
NORTHWEST THROUGH THE SHORT TERM FORECAST PERIOD WITH THE RIDGE
AXIS SLOWLY SHIFTING EAST THE NEXT 24 HOURS IN RESPONSE TO THE
NEXT DEEP UPPER LEVEL LOW MOVING THROUGH THE GULF OF ALASKA. THIS
WILL RESULT IN ABOVE NORMAL TEMPERATURES...LOW RELATIVE HUMIDITY
AND MODERATE TO POOR OVERNIGHT RELATIVE HUMIDITY RECOVERIES ON
MID-SLOPES AND RIDGES. A WEAK NORTHEASTERLY GRADIENT HAS ALLOWED
MUCH DRIER AIR INTO THE REGION OVERNIGHT...WITH DEWPOINTS
DROPPING INTO THE UPPER 20S TO LOWER 30S. SO FOR TODAY AND TONIGHT
WARM AND DRY CONDITIONS WITH TEMPERATURES UP 12-17 DEGREES OVER
WEDNESDAY AND WELL ABOVE SEASONAL NORMALS. WINDS MAINLY LIGHT
FROM THE EAST-SOUTHEAST
BY FRIDAY THE RIDGE AXIS BEGINS TO SHIFT EASTWARD. THIS WILL ALLOW
INCREASED UPPER LEVEL MOISTURE TO MOVE INTO THE REGION AND RESULT
IN MAINLY INCREASED HIGH LEVEL CLOUDS ACROSS THE WESTERN ZONES IN
THE AFTERNOON. TEMPERATURES WILL BE UP ANOTHER 3-5 DEGREES FOR
WHAT WILL MOST LIKELY BE THE WARMEST DAY OF THE WEEK. SURFACE
WINDS WILL BEGIN TO SHIFT AROUND TO THE SOUTHWEST THROUGH THE DAY
AND REMAIN LIGHT.
ONE THING WE ARE LOOKING AT THIS MORNING IS THE 00Z KOTX SOUNDING
SHOWED A SUBSIDENCE INVERSION LOWERING TO AROUND 700MB. THE
COMBINATION OF A LOWERING SUBSIDENCE INVERSION...THE DEVELOPING
SURFACE INVERSION AND THE EASTERLY GRADIENT IS RESULTING IN A
SQUEEZE OF AIR JUST ABOVE THE SURFACE INVERSION CREATING A LOW
LEVEL JET. THIS HAS RESULTED IN WINDS A FEW THOUSAND FEET OFF THE
GROUND TO 25-45 KTS OR MORE. BECAUSE THIS IS TYPICALLY A NIGHT
TIME PHENOMENA THE SURFACE INVERSION WILL KEEP THESE WINDS FROM
SURFACING AT THE LOWER ELEVATIONS. HOWEVER ON THE EXPOSED RIDGES
OF THE CASCADES WINDS WILL BE QUITE GUSTY THROUGH THE EARLY
MORNING HOURS...BEFORE DECREASING AFTER SUNRISE. /TOBIN
FRIDAY NIGHT THROUGH SATURDAY NIGHT...LONGWAVE PATTERN WILL SHIFT AS
THE UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTS EAST OF THE REGION AND
A DEEP UPPER LEVEL LOW PRESSURE CIRCULATION DIVES INTO THE GULF OF
ALASKA. AS THIS PATTERN SHIFT TAKES SHAPE...WE WILL BE KEEPING AN
EYE ON A SHORTWAVE MOVING THROUGH FROM SOUTHWEST TO NORTHEAST ACROSS
THE REGION SATURDAY INTO SUNDAY. OUT AHEAD OF THIS WAVE WILL BE AN
INCREASE OF MID TO UPPER LEVEL MOISTURE. MODELS ARE SHOWING SOME
PRECIPITATION OUT AHEAD OF THIS WAVE SCATTERED OVER MUCH OF THE
REGION. THE GFS MODEL DOES PAINT SOME UPPER LEVEL INSTABILITY ACROSS
THE REGION...WHICH MAY BE WHAT THE MODELS ARE KEYING IN ON. HOWEVER
THE ONLY KICKER THAT WOULD SPARK OFF ANY ELEVATED CONVECTION WOULD
BE THE SHORT WAVE...WHICH TAKES UNTIL SATURDAY AFTERNOON TO REACH
NORTHWESTERN OREGON AND WESTERN WASHINGTON. TAKING A CROSS SECTION
FROM THE CASCADES TO THE NORTHERN PANHANDLE...LOW LEVELS REMAIN
FAIRLY DRY THROUGH THE MORNING HOURS ON SATURDAY. THUS...WE SHOULD
SEE MID TO HIGH LEVEL CLOUD COVER INCREASING ON SATURDAY WITH THE
BEST CHANCES OF MEASURABLE PRECIPITATION EXPECTED DURING THE LATE
AFTERNOON HOURS THROUGH SUNDAY MORNING FROM SOUTHWEST TO NORTHEAST
AS THIS SHORTWAVE OF ENERGY MOVES ACROSS THE REGION.
SOMETHING ELSE TO KEEP AN EYE ON WILL BE THE CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE GFS
MODEL HAS BEEN FAIRLY CONSISTENT OVER THE LAST FEW RUNS SHOWING UP
TO ABOUT 200-300 J/KG OF CAPE AND LIFTED INDEX VALUES DOWN TO
ABOUT -2 FROM THE CASCADE CREST TO THE NORTHEAST MOUNTAINS.
700-500 MB LAPSE RATES AHEAD OF THE SHORTWAVE ARE RIGHT AROUND 7
C/KM...WHICH COULD BE ENOUGH UPPER LEVEL INSTABILITY TO KEEP
THUNDERSTORMS GOING INTO THE NIGHTTIME HOURS ON SATURDAY AS THIS
DISTURBANCE MOVES INTO THE NORTHEAST MOUNTAINS AND NORTHERN IDAHO
PANHANDLE. HOWEVER...SEEING AS WE ARE LATE IN THE SEASON FOR
THUNDERSTORM DEVELOPMENT IN EASTERN WASHINGTON AND NORTHERN
IDAHO...DECIDED TO HOLD OFF IN PUTTING THUNDERSTORMS INTO THE
FORECAST.
SUNDAY THROUGH WEDNESDAY...MODELS INDICATE SHORTWAVE RIDGING OF
HIGHER PRESSURE BUILDING BEHIND THE UPPER LEVEL WEATHER
DISTURBANCE THAT MOVES NORTHEAST OF THE REGION BY SUNDAY. THIS
SHOULD GIVE US A SHORT BREAK BEFORE THE STRONG UPPER LEVEL LOW
OFFSHORE BRINGS IN MUCH WETTER AND COOLER CONDITIONS ACROSS THE
INLAND NORTHWEST. BOTH THE GFS AND ECMWF MODELS ARE CONSISTENT
WITH BRINGING THROUGH A SERIES OF MOIST FRONTS WITH THE FIRST
MOVING INTO THE CASCADES EARLY MONDAY. MODELS ARE SHOWING A SLOW
PROGRESSION OF THE FRONT AS IT MOVES ACROSS THE REGION FROM WEST
TO EAST...AND MAY TAKE UNTIL ABOUT TUESDAY MORNING BEFORE THIS
FRONT MOVES EAST OF THE REGION. A SECOND...AND POSSIBLY STRONGER
FRONTAL SYSTEM LOOKS TO MOVE RAPIDLY IN BEHIND WITH POSSIBLY ONLY
A 12 TO 18 HOUR BREAK BETWEEN SYSTEMS. BOTH SYSTEMS SHOW A
CONNECTION TO SOME SUBTROPICAL MOISTURE...BUT THE SECOND SYSTEM TO
MOVE IN CLOSER TO MID WEEK SHOWS A DEEPER FETCH OF MOISTURE WITH A
BETTER CHANCE OF MODERATE TO HEAVY PRECIPITATION.
BOTH OF THESE FRONTAL SYSTEMS WILL USHER IN COOL AIR WITH DROPPING
SNOW LEVELS. BY MID WEEK...WE COULD SEE SNOW LEVELS DOWN TO AROUND
5000 TO 6000 FEET. THIS WOULD BE LOW ENOUGH FOR SNOWFALL ACROSS
THE HIGHER PEAKS IN THE MOUNTAINS. A COOLING TREND IS EXPECTED
WITH BELOW AVERAGE TEMPERATURES EXPECTED FROM EARLY TO MID WEEK AND
LIKELY BEYOND. /SVH
&&
.AVIATION...
18Z TAFS...HIGH PRESSURE OVER THE AREA WILL KEEP VFR CEILINGS
AND VISIBILITIES THE PREVAILING CONDITION THROUGH 18Z FRIDAY.
/PELATTI
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 76 47 79 49 73 47 / 0 0 0 10 10 20
COEUR D'ALENE 77 45 79 49 74 47 / 0 0 0 10 10 20
PULLMAN 80 47 82 48 73 45 / 0 0 0 10 10 20
LEWISTON 84 51 87 52 79 52 / 0 0 0 10 10 20
COLVILLE 79 40 82 44 75 43 / 0 0 0 10 20 30
SANDPOINT 74 35 76 42 70 45 / 0 0 0 10 20 40
KELLOGG 77 43 78 46 72 44 / 0 0 0 10 10 30
MOSES LAKE 76 41 81 48 73 47 / 0 0 0 10 20 10
WENATCHEE 74 47 80 51 71 49 / 0 0 10 20 20 10
OMAK 77 43 79 44 72 44 / 0 0 0 20 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 29, 4:56 AM PST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT THU SEP 29 2011
IDZ001>004-026-027-WAZ031>038-041>044-301300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
556 AM PDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, Central Panhandle Mountains
- When
- September 29, 12:00 PM PST to September 30, 11:59 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344748.